Kansas, 2015Hail and Damaging Winds in Kansas, June 25, 2015
June 25, 2015 · NWS ICT · 5 events in 1 county or zone
On the evening of June 25th, a severe thunderstorm hit Barton County with hail as large as tennis balls and winds around 70 mph. Hardest hit were Great Bend and Hoisington where the very strong winds tore down limbs as large as 9 inches in diameter and flipped over a few trampolines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of June 25th, a severe thunderstorm hit Barton County with hail as large as tennis balls and winds around 70 mph. Hardest hit were Great Bend and Hoisington where the very strong winds tore down limbs as large as 9 inches in diameter and flipped over a few trampolines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 25, 5:56 PM CST, 7 minutes earlier.
Area forecast discussion, Jun 25, 5:56 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
656 PM CDT THU JUN 25 2015
...UPDATED FOR 00Z AVIATION DISCUSSION...
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 225 PM CDT THU JUN 25 2015
AS OF EARLY THIS AFTERNOON...A FRONTAL BOUNDARY STRETCHED FROM
NORTHERN MISSOURI...TO CENTRAL AND SOUTHWESTERN KANSAS. A FAIRLY
DECENT SHORTWAVE TROUGH WAS LOCATED OVER THE NORTHERN HIGH PLAINS
PER WATER VAPOR IMAGERY...WITH A WEAKER VORT LOBE OVER EASTERN
COLORADO. IF VERY WARM MID-LEVEL TEMPS/CAPPING CAN BE OVERCOME...
INITIAL SURFACE BASED STORMS COULD DEVELOP ALONG THE FRONTAL
BOUNDARY TOWARD EARLY THIS EVENING...POSSIBLY AIDED BY THE COLORADO
VORT MAX...AND A COMBINATION OF HEATING/FRONTAL CONVERGENCE. OTHER
SURFACE-BASED STRONG-SEVERE STORMS WILL CONTINUE TO DEVELOP OVER
THE NORTHERN/CENTRAL HIGH PLAINS THIS AFTERNOON/EVENING AND WILL
MOVE SOUTHEASTWARD...AS THE MAIN SHORTWAVE TROUGH TRAVERSES
SOUTHEASTWARD ACROSS THE NORTHERN/CENTRAL PLAINS. ALTHOUGH THE
STRONGEST UPPER SUPPORT IS PROGGED JUST NORTHEAST OF CENTRAL
KANSAS TONIGHT...ANTICIPATING A CLUSTER OR TWO OF STORMS TO
TRAVERSE SOUTHEASTWARD ACROSS THE FORECAST AREA IN THE NORTHWEST
FLOW ALOFT. ALTHOUGH DEEP LAYER SHEAR IS ON THE WEAK-MARGINAL
SIDE (20-30 KTS) AND BETTER JUST TO THE NORTH/NORTHWEST...A STRONG
MLCAPE AXIS OF 2500-3500 J/KG WILL BE IN PLACE THIS EVENING IN
CENTRAL KS...WITH STEEP LOW-LEVEL LAPSE RATES AND LARGE DEWPOINT
DEPRESSIONS INTO THE OVERNIGHT HOURS. THEREFORE...A FEW STRONG-
SEVERE STORMS ARE POSSIBLE MAINLY IN CENTRAL KS...WITH WIND GUSTS
BEING THE PRIMARY THREAT...AND PERHAPS HAIL UP TO HALF DOLLAR
SIZE.
THE FRONT SHOULD PUSH INTO SOUTH CENTRAL KS BY LATE TONIGHT...AND
WILL CONTINUE MOVING THROUGH SOUTH CENTRAL/SOUTHEAST KS DURING THE
DAY FRIDAY. LINGERING SHOWERS/THUNDERSTORMS CAN BE EXPECTED IN THE
SOUTHEAST FRIDAY...WITH A FEW STRONG STORMS POSSIBLE IN THE FAR
SOUTHEAST DURING THE AFTERNOON/EARLY EVE. COOLER AND DRIER AIR WILL
PUSH IN BEHIND THE COLD FRONT FRIDAY INTO SATURDAY.
A SHORTWAVE WILL DROP INTO THE UPPER MIDWEST SUNDAY-SUNDAY
NIGHT...WITH AN ATTENDANT SURFACE TROUGH PASSING SOUTHWARD THROUGH
EASTERN KS. MOISTURE/INSTABILITY WILL BE VERY MARGINAL AND THERE
WILL BE A VERY SLIGHT CHANCE OF SHOWERS/ISOLATED THUNDER IN
SOUTHEAST KS FOR SUNDAY NIGHT. SOUTHWESTERLY FLOW SUNDAY WILL
ALLOW TEMPERATURES TO RECOVER BACK TO SEASONAL HIGHS IN THE UPPER
80S/LOWER 90S.
JMC
.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 225 PM CDT THU JUN 25 2015
MEDIUM RANGE MODELS MAINTAIN A NORTHWESTERLY FLOW ALOFT PATTERN
ACROSS THE CENTRAL PLAINS DURING THE PERIOD...WITH TEMPERATURES NEAR
TO SLIGHTLY ABOVE SEASONAL AVERAGES. THE GFS AND ECMWF SHOW A
SIGNIFICANT SHORTWAVE DROPPING THROUGH THE NORTHERN
PLAINS/MIDWEST REGION AROUND MIDWEEK...WITH AN ATTENDANT FRONTAL
BOUNDARY PUSHING THROUGH KANSAS. THIS WILL PROVIDE A CHANCE OF
THUNDERSTORMS AS BETTER GULF MOISTURE RETURNS AHEAD OF THE FRONT.
JMC
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 655 PM CDT THU JUN 25 2015
AT TAF ISSUANCE A COLD FRONT WAS DRAPED FROM CNTRL MO...THRU CNTRL
KS...TO EXTREME SE CO. AS EXPECTED SCT STG-SVR TSRA ERUPTED ALONG
THE FRONT WITH THE CLOSEST TSRA STRADDLING THE RUSSELL/BARTON
COUNTY LINE. WITH THE COLD FRONT VENTURING SLOWLY SE TOWARD...THEN
ACRS...SC & SE KS LATE TNGT & EARLY FRI MRNG THE AXIS OF STG TSRA
WOULD LIKEWISE SHIFT SE DURING THESE PERIODS. CIGS & VSBYS ARE
SURE TO DETERIORATE IN TSRA WITH CIGS PERHAPS AS LOW AS 800-1000FT
& 2-3SM VSBYS. AFTER FRONTAL PASSAGE ONLY SLGT IMPROVEMENT SHOULD
OCCUR WITH CIGS LIFTING TO ~1500-2000FT 15Z-18Z ALTHO VSBYS ACRS
CNTRL KS WOULD IMPROVE CONSIDERABLY AS NLY WINDS GRADUALLY INCRG
TO 10-15KTS ADVECT DRIER LWR-DECK AIR INTO THE REGION.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 73 85 63 85 / 40 40 10 0
HUTCHINSON 71 83 63 85 / 60 40 0 0
NEWTON 71 83 62 85 / 50 40 10 0
ELDORADO 73 84 62 84 / 50 40 10 10
WINFIELD-KWLD 73 86 63 86 / 40 40 10 0
RUSSELL 67 83 61 86 / 60 20 0 10
GREAT BEND 69 83 61 86 / 60 30 0 0
SALINA 70 82 63 85 / 60 30 0 10
MCPHERSON 70 83 62 85 / 60 40 0 0
COFFEYVILLE 74 85 64 84 / 50 60 20 10
CHANUTE 73 83 62 83 / 50 60 10 10
IOLA 72 83 62 82 / 50 60 10 10
PARSONS-KPPF 73 84 63 83 / 50 60 20 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 25, 2:29 PM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT THU JUN 25 2015
KSZ032-033-047>053-067>072-082-083-091>096-098>100-262030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
329 PM CDT THU JUN 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
HEAT INDICES WILL BE AROUND 100 DEGREES UNTIL EARLY THIS EVENING.
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
CENTRAL KANSAS THIS EVENING. DAMAGING WINDS AROUND 60 MPH AND
HAIL UP TO THE SIZE OF QUARTERS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL LINGER INTO FRIDAY MORNING ACROSS THE AREA. A
FEW STRONG STORMS MAY REDEVELOP ACROSS FAR SOUTHEAST KANSAS FRIDAY
AFTERNOON. GUSTY WINDS WILL BE THE MAIN THREAT.
THUNDERSTORMS COULD AFFECT THE AREA AGAIN FOR TUESDAY NIGHT AND
WEDNESDAY. STRONG STORMS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL KANSAS FOR
THIS EVENING.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Jun 25, 4:31 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
531 PM CDT THU JUN 25 2015
KSZ032-033-048-252300-
ELLSWORTH KS-RUSSELL KS-LINCOLN KS-
531 PM CDT THU JUN 25 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
SOUTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 527 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR DORRANCE...OR 7 MILES WEST OF WILSON...MOVING NORTHEAST AT 20
MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WILSON...DORRANCE...WILSON STATE PARK AND WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3904 9847 3882 9826 3870 9858 3870 9864
3882 9875
TIME...MOT...LOC 2227Z 233DEG 16KT 3880 9861
MCGUIRESpecial weather statement, Jun 25, 4:37 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT THU JUN 25 2015
KSZ033-048-049-252315-
SALINE KS-ELLSWORTH KS-LINCOLN KS-
537 PM CDT THU JUN 25 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN SALINE COUNTY IN CENTRAL KANSAS...
NORTHEASTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 536 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF BROOKVILLE...OR 10
MILES NORTHEAST OF KANOPOLIS...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BROOKVILLE AND GLENDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3896 9793 3896 9779 3881 9765 3867 9800
3881 9814 3897 9793
TIME...MOT...LOC 2236Z 233DEG 16KT 3879 9800
MCGUIRESpecial weather statement, Jun 25, 5:17 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT THU JUN 25 2015
KSZ032-047-252345-
RUSSELL KS-BARTON KS-
617 PM CDT THU JUN 25 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
NORTHEASTERN BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 645 PM CDT
* AT 614 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR MILBERGER...OR 12 MILES NORTH OF HOISINGTON...MOVING EAST AT
20 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SUSANK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3874 9890 3884 9851 3857 9850 3864 9890
TIME...MOT...LOC 2314Z 268DEG 17KT 3870 9881
MCGUIRE
Thunderstorm Wind, Barton
- When
- June 25, 6:03 PM CST to 6:10 PM CST
- Where
- Barton County, 4.87 mi S of Albert
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.380, -99.010
A picture was sent, via Twitter, of a 9-inch diameter tree limb torn down in their yard. The time of occurrence was estimated from radar and an earlier report.
Hail, Barton
- When
- June 25, 6:15 PM CST to 6:18 PM CST
- Where
- Barton County, 3.41 mi NE of Albert
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.480, -98.970
A picture was sent, via Twitter and courtesy of KAKE Channel 10, of quarter to half dollar-sized hail. The time of occurrence was estimated from radar.
Thunderstorm Wind, Barton
- When
- June 25, 6:26 PM CST to 6:30 PM CST
- Where
- Barton County, 1.28 mi WNW of Heizer
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.430, -98.900
Tree limbs of unspecified diameters were breaking.
Hail, Barton
- When
- June 25, 6:28 PM CST to 6:35 PM CST
- Where
- Barton County, 2.82 mi S of Susank
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.590, -98.780
The hail ranged from golf ball to tennis ball-sized. The time of occurrence was estimated from radar. No damage was reported.
Thunderstorm Wind, Barton
- When
- June 25, 6:34 PM CST to 6:40 PM CST
- Where
- Barton County, 0.54 mi W of Hoisington
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -98.780
The trained spotter reported tree limb damage and a few scattered trampolines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Missouri, June 25 to 26, 20151 death · $20,000 · 52 kt wind · 12 events
- Flooding in Iowa, June 25 to 29, 2015$6.0 million · 18 events
- Hail and Lightning Strike in Colorado, June 25 to 28, 201513 injured · 1.5 in hail · 5 events
- Flash Flooding and Hail in Kentucky, June 25 to 29, 2015$120,000 · 1 in hail · 54 events
- Flash Flood and Hail in North Dakota, June 25, 2015$500,000 · 1 in hail · 12 events
- Tornado and Hail in Kansas, June 25 to 28, 2015$75,000 · EF0 · 23 events
- Flash Flooding in Missouri, June 25, 2015$200,000 · 2 events
- Flash Flooding and Hail in Indiana, June 25 to 26, 2015$85,000 · 1.75 in hail · 13 events
- Flooding and Hail in Virginia, June 25, 2015$26,000 · 3 in hail · 25 events
- Hail and Damaging Winds in Nebraska, June 25, 2015$25,000 · 1.75 in hail · 20 events
- Damaging Winds in Illinois, June 25, 2015$50,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in Virginia, June 25, 2015$28,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587921, 587917, 587924, 587919, 587923.